Kansas, 2011

Damaging Winds in Kansas, August 5, 2011

August 5, 2011 · NWS TOP · 6 events in 5 counties and zones

On August 5, scattered thunderstorms formed in the early morning hours. Damaging winds up to 60 mph were reported across portions of north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On August 5, scattered thunderstorms formed in the early morning hours. Damaging winds up to 60 mph were reported across portions of north central Kansas. Minor damage, consisting of broken tree limbs and downed power lines, was reported across the areas with the strongest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 5, 2:44 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 5, 2:44 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT FRI AUG 5 2011

.DISCUSSION...

FOCUS ON REPEATED CONVECTIVE CHCS ALONG WITH IMPACTS ON TEMPS.

ONGOING SVR CONVECTION ASSOCIATED WITH MCV/MODEST MID LVL WAVE IS
BEING SUPPORTED BY RIGHT ENTRANCE REGION OF UPPER JET AND 30KT LLJ
FEEDING INTO THE SE FLANK OF THE MAIN CONVECTIVE CLUSTER.

WILL GO CATEGORICAL FOR STORMS THIS MORNING WITH SCT RE-
DEVELOPMENT POSSIBLE THIS AFTERNOON ESPECIALLY IN PROXIMITY TO THE
SFC BOUNDARY WHICH MAY REMAIN JUST SOUTH OF THE CWA TODAY. BY
TONIGHT ANOTHER WAVE WILL MOVE OUT OF THE NORTHERN PLAINS WHICH
SHOULD HELP ORGANIZE THE LLJ ALONG WITH WAA AND LIFT ACROSS THE
REGION AGAIN. EXPECT ADDITIONAL STORMS TO DEVELOP MAINLY ACROSS
THE EASTERN COUNTIES AFTER MIDNIGHT SO HIGHEST POPS WILL REMAIN
ACROSS THIS AREA. DEPENDING ON THE EXTENT OF CONVECTION FRI
NIGHT/SAT MORNING SATURDAY COULD BE ANOTHER VERY HOT DAY. HOWEVER
GIVEN UNCERTAINTY ABOUT CONVECTION AND REMNANT CLOUDS AND IMPACT
ON TEMPS WILL HOLD OFF ON ANY HEAT ADVISORY FOR NOW.

THE OVERALL LONGWAVE PATTERN WILL FINALLY BEGIN TO CHANGE BY LATER
SUNDAY INTO NEXT WEEK AS THE UPPER RIDGE SHIFTS WEST AND A TROUGH
DEVELOPS ACROSS THE GREAT LAKES. THIS WILL PLACE KS IN AN ACTIVE
ZONE FOR REPEATED BOUTS OF CONVECTION WITHIN THE STRONGER NW FLOW
ALOFT WHILE AT THE SAME TIME HELPING TO COOL TEMPERATURES BACK
TOWARD SEASONAL AVGS OR PERHAPS BELOW.

&&

.AVIATION...

WEAK SHORTWAVE AND MCV EMERGING OUT OF WESTERN KS IN CONJUNCTION
WITH MODEST SOUTHEAST LLVL JET WILL HELP TO MAINTAIN MCS EASTWARD THROUGH
THE NIGHT INTO THE TAF SITES AFT 10Z...BUT GRADUALLY WEAKENING AGAIN.
WILL KEEP TEMPO GROUP IN THE 10-14Z TIMEFRAME WITH BRIEF MVFR CIGS
POSSIBLE ALTHOUGH POTENTIAL IFR CIGS/FOG NOT LOOKING AS FAVORABLE
AS WITH PREVIOUS MODEL RUNS AND NOT SUPPORTED BY CURRENT MESO
TRENDS. WILL IMPROVE ALL TAF CIGS/VSBYS TO VFR AND DRY IN THE
13Z-18Z TIMEFRAME BUT KEEP A STRATOCU DECK AROUND 4KFT. WINDS
SHOULD REMAIN GENERALLY EAST TO NORTHEAST UNDER 10KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 2:29 PM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU AUG 4 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-052030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY AFTER MIDNIGHT ACROSS
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS COULD POP UP JUST ABOUT ANYWHERE ACROSS
THE AREA FOR FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

In the hours before

Special weather statement, Aug 5, 2:08 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT FRI AUG 5 2011

KSZ008-020-034-050900-
CLOUD-OTTAWA-REPUBLIC-
308 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD
COUNTIES...

THROUGH 400 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD
COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...ADA...
JAMESTOWN...TESCOTT...REPUBLIC...GLASCO...SCANDIA...NORWAY...
DELPHOS...CULVER...MINNEAPOLIS...CONCORDIA...CONCORDIA AIRPORT...
BELLEVILLE...BENNINGTON...MUNDEN...WELLS...AURORA...NILES...CUBA...
NARKA...MILTONVALE...CLYDE AND AGENDA.

&&

LAT...LON 4000 9737 3896 9737 3896 9794 4001 9793
TIME...MOT...LOC 0806Z 244DEG 37KT 3987 9807 3886 9810

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
August 5, 2:48 AM CST to 2:58 AM CST
Where
Cloud County, 1.48 mi SSW of (Cnk)blosser Apt Con
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -97.660

The ASOS station in Concordia reported a 66 mph wind gust. Meanwhile at another location near Concordia a law enforcement officer reported an estimated 60 mph wind gust.

Thunderstorm Wind, Clay

When
August 5, 3:26 AM CST to 3:32 AM CST
Where
Clay County, Clay Center
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -97.120

In Clay Center 7 to 9 inch diameter tree limbs were snapped at 9th Street and Dexter as a result of strong thunderstorm winds.

Thunderstorm Wind, Clay

When
August 5, 3:28 AM CST to 3:33 AM CST
Where
Clay County, 5.9 mi W of Fact
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.560, -97.140

A trained spotter near Palmer reported a 60 mph wind gust.

Thunderstorm Wind, Riley

When
August 5, 3:57 AM CST to 4:02 AM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.180, -96.570

In Manhattan, tree limbs snapped causing transformers to explode and fail.

Thunderstorm Wind, Geary

When
August 5, 4:00 AM CST to 4:05 AM CST
Where
Geary County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.830

Strong thunderstorms brought down a few tree limbs, breaking down power lines.

Thunderstorm Wind, Pottawatomie

When
August 5, 4:12 AM CST to 4:17 AM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.390, -96.410

In Westmoreland a couple mailboxes were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343255, 343248, 343258, 343250, 343262, 343251.